Arkansas, 2021

Flash Flooding and Flooding in Arkansas, June 10, 2021

June 10, 2021 · NWS JAN · 5 events in 2 counties and zones

A slow moving storm system over the central United States produced a round of thunderstorms with flooding rains over southeast Arkansas. Significant flooding occurred in portions of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A slow moving storm system over the central United States produced a round of thunderstorms with flooding rains over southeast Arkansas. Significant flooding occurred in portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 10, 5:37 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 10, 5:37 AM CST, 3 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
637 AM CDT Thu Jun 10 2021

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
While most sites are prevailing VFR, intermittent MVFR/IFR
conditions with both low ceilings and low visibilities will
continue to occur through the period due to increasing coverage of
showers and thunderstorms. Near thunderstorms, high wind shear
and microbursts will be possible. By tonight, some decrease in
storm coverage is likely with mostly VFR conditions prevailing
except near thunderstorms.

&&

.DISCUSSION...

Today and tonight:

Showers and storms that developed overnight mostly north of I-20
will continue through today, posing a continued threat for flash
flooding. These storms should become more widely scattered by
afternoon and evening and the flash floood threat should diminish,
though localized flooding will still be possible in areas that
experience heavy thunderstorm downpours. Highs today may be held
down a bit due to scattered showers and convective cloud debris.
Look for temperatures this afternoon to rise into the upper 80s F
to near 90 F for most, though the areas north of I-20 that
experience longer duration rains may be held to the mid 80s F.

Later tonight, we finally begin to dry out some with only lingering
showers remaining. The upper trough that has been responsible for
the exceptionally rainy weather the past week will have moved just
east of us by late tonight and should result in sufficient upper
confluence to somewhat reduce rain chances heading toward Friday.
Lows will fall into the lower to middle 70s F. /86/

Friday through Wednesday:

The generally slow-progressing upper-level trough and persistent
upper-level low pressure system will continue to break down Friday
into Saturday, with the overall flow pattern amplifying and a
strengthening ridge of high pressure taking shape along the spine
of the Rockies. Downstream from this ridge, southward moving
shortwave troughs will ripple through the upper-level flow and
reinforce the southward advancement of a more continental (rather
than tropical) air mass into our region through the middle of next
week. Friday will probably be the last of our days with the
tropical-like rainfall in the region, and northeast Mississippi
has the greatest chance for heavy rainfall to train along the west
side of the departing low. Lingering humidity through Sunday, and
the increasing influence of heating to our west will result in
some potential for dangerous heat conditions to develop in our
area, but there is enough uncertainty with rain chances still in
the forecast that I don't have high confidence for areas of 105+
heat index yet. We will monitor this with future forecast updates
though. Humidity and rain chances will be pushed south toward and
along the Gulf Coast Monday through Wednesday, and POPs were
nudged toward a drier and more confined area similar to the
consensus of deterministic guidance. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  72  88  74 /  51  21  26   7
Meridian      87  71  87  71 /  57  31  51  17
Vicksburg     89  74  90  74 /  53  16  12   5
Hattiesburg   90  72  92  74 /  35  21  21   7
Natchez       89  71  89  73 /  21   8  11   5
Greenville    85  74  89  73 /  87  46  32  12
Greenwood     84  74  87  73 /  93  62  59  21

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through this evening for MSZ018-019-025>042.

LA...Flash Flood Watch through this evening for LAZ007>009.

AR...Flash Flood Watch through this evening for ARZ074-075.

&&

LP
Hazardous weather outlook, Jun 10, 2:06 AM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
306 AM CDT Thu Jun 10 2021

ARZ074-075-MSZ018-019-034-110815-
Ashley-Chicot-Bolivar-Sunflower-Washington-
306 AM CDT Thu Jun 10 2021

This hazardous weather outlook is for portions of southeast
Arkansas, and northwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early this morning through tonight

FLOODING
THREAT...Significant
TIMING...Early this morning through this afternoon

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and small hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

Widespread flash flooding is likely and significant flooding is
possible. Many roads could be flooded or closed and some
structural flooding and water rescues are likely. Minor to
moderate river flooding will also be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region early this
morning through tonight.

MSZ027>033-036-110815-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-
306 AM CDT Thu Jun 10 2021

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, and northeast
Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Early this morning through this afternoon

Areas of flash flooding likely and some roads could be flooded or
closed. Some structures may be potentially threatened by high
water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ007>009-MSZ035-040-041-110815-
Morehouse-West Carroll-East Carroll-Humphreys-Issaquena-Sharkey-
306 AM CDT Thu Jun 10 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early this morning through tonight

FLOODING
THREAT...Elevated
TIMING...Early this morning through this afternoon

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and small hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

Areas of flash flooding likely and some roads could be flooded or
closed. Some structures may be potentially threatened by high
water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region early this
morning through tonight.

LAZ015-110815-
Richland-
306 AM CDT Thu Jun 10 2021

This hazardous weather outlook is for portions of northeast
Louisiana.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Early this morning through tonight

FLOODING
THREAT...Limited
TIMING...Early this morning through this afternoon

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and small hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

Localized flash flooding is possible, particularly in low lying
and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region early this
morning through tonight.

LAZ016-MSZ037>039-042>045-047-110815-
Madison LA-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-
Warren-
306 AM CDT Thu Jun 10 2021

This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Early this morning through this afternoon

Localized flash flooding is possible, particularly in low lying
and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ023>026-MSZ046-048>066-072>074-110815-
Franklin LA-Catahoula-Tensas-Concordia-Kemper-Hinds-Rankin-Scott-
Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
306 AM CDT Thu Jun 10 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ025-026-110815-
Leflore-Grenada-
306 AM CDT Thu Jun 10 2021

This hazardous weather outlook is for portions of north central
Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Significant
TIMING...Early this morning through this afternoon

Widespread flash flooding is likely and significant flooding is
possible. Many roads could be flooded or closed and some
structural flooding and water rescues are likely. Minor to
moderate river flooding will also be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

86

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Jun 10, 8:30 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
930 AM CDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      1 W SINGLETON           32.88N 89.55W
06/10/2021                   LEAKE              MS   EMERGENCY MNGR

            SEVERAL ROADS WITH SOME FLOODING ON THE. ONE
            HOME CLOSE TO TAKING ON WATER IN THE CONWAY
            COMMUNITY.

&&

CE
Local storm report, Jun 10, 8:55 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
955 AM CDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      ACKERMAN                33.31N 89.18W
06/10/2021                   CHOCTAW            MS   EMERGENCY MNGR

            MULTIPLE ROADS FLOODED ACROSS THE COUNTY
            WITH SEVERAL CULVERTS WASHED OUT.

&&

TW
Local storm report, Jun 10, 8:56 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
956 AM CDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLASH FLOOD      DURANT                  33.08N 89.85W
06/10/2021                   HOLMES             MS   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED IN AND AROUND DURANT.

&&

CE
Local storm report, Jun 10, 8:58 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
958 AM CDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      LEXINGTON               33.11N 90.05W
06/10/2021                   HOLMES             MS   LAW ENFORCEMENT

            A FEW ROADS FLOODED AROUND TOWN. A CAR LOT
            IN TOWN IS FLOODED WITH MANY CARS SUBMERGED
            AND THE OFFICE BUILDING TAKING IN WATER.

&&

CE
Local storm report, Jun 10, 9:12 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1012 AM CDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       2 WSW VALLEY HILL       33.49N 90.09W
06/10/2021  M8.29 INCH       CARROLL            MS   ASOS

            MEASURED AT KGWO SINCE MIDNIGHT, SETS A NEW
            24 HOUR RAINFALL RECORD.

&&

TW
Local storm report, Jun 10, 9:17 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1017 AM CDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     FLASH FLOOD      1 E GREENWOOD           33.52N 90.18W
06/10/2021                   LEFLORE            MS   TRAINED SPOTTER

            WATER CONTINUES TO ENTER MULTIPLE HOMES IN
            GREENWOOD, INCLUDING THE YALOBUSHA MOBILE
            HOME PARK. NUMEROUS ROADS REMAIN FLOODED.

&&

TW

The radar

The Little Rock radar (KLZK), 162 km away, was scanning. The volume nearest the first event began at 15:19 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Chicot

When
June 10, 9:20 AM CST to 2:45 PM CST
Where
Chicot County, 2.05 mi NW of Dermott to 1.03 mi SW of Dermott Muni Arpt
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
33.544, -91.451

About 15 streets and roads in Dermott, as well as several in Lake Village, were closed due to flooding. Some businesses in Dermott were flooded, and residents resorted to using sandbags to keep out floodwaters from homes and businesses.

Flash Flood, Chicot

When
June 10, 9:20 AM CST to 3:45 PM CST
Where
Chicot County, 2.22 mi SW of Lake Vlg to 0.85 mi WNW of Lake Vlg
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.310, -91.310

Several streets around Lake Village were flooded.

Flash Flood, Chicot

When
June 10, 9:50 AM CST to 11:30 AM CST
Where
Chicot County, 0.9 mi NW of Eudora to 1.35 mi SSW of Eudora
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.130, -91.280

Five roads in Eudora were closed due to flooding.

Flood, Chicot

When
June 10, 11:30 AM CST to 10:00 PM CST
Where
Chicot County, 2.4 mi SE of Indian to 1.88 mi WSW of Empire
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.029, -91.267

Many fields around the county and portions of AR Highway 52 flooded flooded into the late evening due to runoff from earlier heavy rainfall.

Flood, Ashley

When
June 10, 3:00 PM CST to 10:00 PM CST
Where
Ashley County, 2.15 mi NNE of Sulphur Spgs to 4 mi S of Stillions
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.100, -92.020

Many county roads were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976095, 984516, 976146, 976740, 976762.